Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 64, NWS Great Falls, MT

July 30, 2012Cascade County, Chouteau County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 30, 2012, 4:45 PM MDT for Cascade County, Chouteau County, Teton County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2012, 4:45 PM MDT (22:45 UTC)
Expired
Jul 30, 2012, 5:30 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:50 PM MDTTSTM WND GST 60Great Falls, MTDAMAGED ROOF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2851 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS55 KTFX 302245
SVRTFX
MTC013-015-099-302330-
/O.NEW.KTFX.SV.W.0064.120730T2245Z-120730T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF GREAT FALLS...
  WEST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  EXTREME EAST CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 530 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF GREAT FALLS...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE...GREAT FALLS AND
  HIGHWOOD.

WIND GUSTS TO 65 MPH ARE LIKELY WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&


LAT...LON 4794 11104 4763 11067 4733 11141 4762 11166
TIME...MOT...LOC 2245Z 236DEG 25KT 4760 11147

$$

08
2 follow-up statements
596 
WWUS55 KTFX 302319
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT MON JUL 30 2012

MTC013-015-099-302330-
/O.CON.KTFX.SV.W.0064.000000T0000Z-120730T2330Z/
CASCADE MT-CHOUTEAU MT-TETON MT-
519 PM MDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EXTREME EAST CENTRAL TETON...WEST CENTRAL CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES...

AT 513 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 9 MILES WEST OF FLOWEREE...OR 14 MILES NORTH
OF GREAT FALLS...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGHWOOD AND CARTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 73 MPH WERE REPORTED WEST OF GREAT FALLS WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS!

&&

LAT...LON 4794 11104 4763 11067 4733 11141 4762 11166
TIME...MOT...LOC 2318Z 236DEG 25KT 4773 11119

$$

SUK
592 
WWUS55 KTFX 302328
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT MON JUL 30 2012

MTC013-015-099-302339-
/O.EXP.KTFX.SV.W.0064.000000T0000Z-120730T2330Z/
CASCADE MT-CHOUTEAU MT-TETON MT-
528 PM MDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL TETON...
WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES WILL EXPIRE
AT 530 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
LONGER SEVERE...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 4794 11104 4763 11067 4733 11141 4762 11166
TIME...MOT...LOC 2329Z 236DEG 25KT 4777 11110

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT MON JUL 30 2012

.DISCUSSION...
THIS AFTERNOON THROUGH WEDNESDAY EVENING...STRONG HIGH PRESSURE
RIDGE CONTINUES TO BE THE DOMINANT WEATHER FEATURE ACROSS OUR REGION
THIS AFTN...BRINGING MOSTLY DRY AND VERY WARM CONDITIONS.  CURRENT
RADAR/SATELLITE IMAGERY SHOWS SMALL AREA OF MOISTURE MOVING INTO THE
WEST SIDE OF THE RIDGE...HELPING TO SPARK SCATTERED THUNDERSTORMS
OVER SOUTHWEST MT.  ADDITIONAL STORMS SHOULD DEVELOP LATER THIS
AFTN...PRIMARILY OVER THE HIGHER TERRAIN IN CENTRAL/SOUTHWEST
COUNTIES AND THEN TRACK EAST-NORTHEAST THIS EVE...GENERALLY STAYING
SOUTH OF THE HILINE.  A FEW STORMS MAY BECOME STRONG-TO-BRIEFLY
SEVERE WITH GUSTY OUTFLOW WINDS OF 45 TO 55 MPH.  STORM ACTIVITY
WILL DISSIPATE LATER THIS EVENING WITH CLEARING SKIES TONIGHT.  NO
SIGNIFICANT CHANGE IN CONDITIONS EXPECTED FOR TOMORROW...THOUGH
FORECAST MODELS INDICATE BROADER AREA OF DRY AIR ALOFT ARRIVING
DURING THE DAY.  THIS SHOULD REDUCE THUNDERSTORM COVERAGE...WITH
JUST A FEW ISOLATED CELLS OVER THE SOUTHWEST MTNS. THE RIDGE SHOWS
SOME INITIAL SIGNS OF WEAKENING ON WED AS A SHORTWAVE TROF CUTS THRU
THE NRN PORTION OF THE RIDGE AND THEN WILL BE FOLLOWED BY A MORE
SUBSTANTIAL PACIFIC SYSTEM ON THURS/FRI (SEE ADDITIONAL DETAILS
BELOW). AIRMASS REMAINS MOSTLY DRY ON WED SO AGAIN THUNDERSTORMS
DEVELOPMENT WILL BE QUITE LIMITED AND FOCUSED MAINLY OVER SOUTHWEST
MT.  TEMPERATURES HOLDING STEADY IN THE LOW TO MID 90S THRU WED.
WARANAUSKAS

WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO FORECAST A
BREAKDOWN OF THE UPPER LEVEL RIDGE DURING THE WEDNESDAY NIGHT
THROUGH FRIDAY PERIOD AS AN UPPER LEVEL TROUGH TRACKS
SOUTHEASTWARD FROM BC INTO THE NORTHERN PLAINS STATES.
TEMPERATURES COOL SLIGHTLY BUT REMAIN ABOVE AVERAGE ON THURSDAY
BEFORE A CANADIAN COLD FRONT DROPS SOUTHEAST ACROSS THE REGION
THURSDAY NIGHT...USHERING IN A COOLER AIRMASS FROM THE NORTH.
BEFORE THE COOLER AIRMASS ARRIVES...WILL NEED TO MONITOR THURSDAY
FOR POTENTIAL FIRE WEATHER CONCERNS AS WEST WINDS ALOFT PICK UP
IN ASSOCIATION WITH THE FLATTENING UPPER LEVEL RIDGE. WINDS SHIFT
TO NORTH/NORTHWEST THURSDAY NIGHT AS THE CANADIAN FRONT PUSHES
SOUTH THROUGH THE AREA WITH TEMPERATURES LOOKING TO COOL TO JUST
BELOW SEASONAL AVERAGES ON FRIDAY. BEST CHANCE FOR PRECIPITATION
WILL OCCUR THURSDAY NIGHT INTO FRIDAY MORNING...MAINLY OVER NORTH
AND NORTHWEST PORTIONS OF THE FORECAST AREA. COOLING IS SHORT-
LIVED HOWEVER AS THE UPPER TROUGH MOVES EAST AND RIDGING REBUILDS
FORM THE GREAT BASIN TO THE NW ON SATURDAY ALLOWING TEMPERATURES
TO WARM BACK UP. MODELS DIVERGE LATER THIS WEEKEND INTO EARLY
NEXT WEEK WITH GFS AND CANADIAN MODELS MAINTAINING A NW FLOW OVER
THE REGION WHICH ALLOWS FOR ADDITIONAL COOLER AIRMASSES TO CLIP
NORTHERN PORTIONS OF THE FORECAST AREA WHILE THE ECMWF MODEL
SHOWS A MUCH WARMER SCENARIO DUE TO A STRONGLY AMPLIFYING UPPER
LEVEL RIDGE OVER THE ROCKIES. WITH LOW CONFIDENCE THIS LATE IN
THE FORECAST PERIOD HAVE KEPT POPS/TEMPS CLOSE TO CLIMATOLOGICAL
AVERAGES. HOENISCH

&&

.AVIATION...
UPDATED 1745Z.
EXPECT SUNNY SKIES AT 18Z...TO GIVE WAY TO INCREASING CLOUDS...AND A
CHANCE FOR SCATTERED THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT TODAY WILL BE ACROSS SOUTHWEST/CENTRAL MT...ROUGHLY
MAINLY ALONG AND SOUTH OF A LINE FROM HELENA TO LEWISTOWN. SOME
STORMS COULD PRODUCE GUSTY SURFACE WINDS AND SOME SMALL HAIL. THE
STORMS SHOULD EXIT CENTRAL MONTANA AROUND 06Z. GENERALLY VFR
CONDITIONS WILL PREVAIL...BUT MVFR CONDITIONS ARE POSSIBLE IN/NEAR
ANY THUNDERSTORMS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  92  57  90 /  20  10  20  10
CTB  55  86  51  84 /  20  10  10  10
HLN  59  91  58  90 /  20  10  20  10
BZN  51  92  51  91 /  30  20  20  10
WEY  41  83  41  82 /  10  20  10  10
DLN  53  88  51  87 /  20  20  20  10
HVR  60  92  56  90 /  20  10  10  10
LWT  56  88  54  86 /  40  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 30, 3:11 AM MDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
311 AM MDT MON JUL 30 2012

MTZ008>015-044>055-311200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
311 AM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:29 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 30, 5:45 PM MDTSpecial Weather StatementTFXChouteau45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.